New York, 2012

Hail and Damaging Winds in New York, May 26, 2012

May 26, 2012 · NWS OKX · 6 events in 2 counties and zones

A passing cold front triggered severe thunderstorms in Orange and Rockland Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing cold front triggered severe thunderstorms in Orange and Rockland Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 26, 12:54 PM EST, 41 minutes earlier.

Area forecast discussion, May 26, 12:54 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
154 PM EDT SAT MAY 26 2012

.SYNOPSIS...
A COLD FRONT MOVES JUST SOUTH OF THE AREA BY THIS EVENING. THE
FRONT BECOMES STATIONARY SOUTH OF THE AREA TONIGHT INTO SUNDAY
BEFORE LIFTING NORTH AS A WARM FRONT LATE SUNDAY INTO MONDAY. LOW
PRESSURE MOVING EAST ACROSS SOUTHERN CANADA TUESDAY INTO WEDNESDAY
WILL SEND A COLD FRONT ACROSS THE TRI-STATE AREA ON WEDNESDAY.
HIGH PRESSURE WILL BRIEFLY FOLLOW WEDNESDAY NIGHT INTO THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTION FIRING ALONG THE FRONT ...WITH NORTHWEST ZONES THE MOST
LIKELY TO SEE SCATTERED SHOWERS/TSTMS INITIALLY. DEPENDING ON THE
COVERAGE...SHOWERS AND TSTMS WILL MAKE THEIR WAY SOUTHEASTWARD
THROUGH THE REMAINDER OF THE AFTERNOON HOURS.

PLENTY OF CAPE AVAILABLE. HOWEVER...WEAK MID AND UPPER LEVEL
SUBSIDENCE DUE TO BUILDING RIDGE COULD KEEP COVERAGE IN CHECK.

LOWER CLOUDS SLOWLY SCOURING OUT ACROSS SE CT...WITH PLENTY OF
SUNSHINE ELSEWHERE AHEAD OF THE FRONT. EXPECT CLOUDS TO INCREASE
THOUGH THROUGH THE AFTERNOON AS THE FRONT SAGS SOUTH.

ANY STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL AS THEY
WILL BE SLOW MOVING. PRECIPITABLE WATER IS AROUND 1.5 OR JUST
UNDER INCHES. AS FOR TEMPS...SOME UPDATES TO CAPTURE LATEST
TRENDS. MANY LOCATIONS HAVE OR WILL ECLIPSE 80 DEGREES. AS CLOUDS
INCREASE...TEMPS COULD DROP SLIGHTLY. CSTL AREAS WILL BE COOLER AS
SOUTH/SOUTHWEST WINDS PREVAIL AHEAD OF THE FRONT.

THERE IS A MODERATE RISK OF STRONGER AND MORE FREQUENT RIP
CURRENTS ACROSS ALL THE OCEAN BEACHES TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
THE FRONT REMAINS SOUTH OF THE AREA THIS EVENING INTO SUNDAY
MORNING BEFORE SLOWLY TRACKING BACK NORTH AS A WARM FRONT. MODELS
IN GOOD AGREEMENT HANDLING THE FRONT. CHANCES OF SHOWERS AND
THUNDERSTORMS WILL BE MORE DIURNALLY DRIVEN SO POPS LOWER THIS
EVENING...AND THEN INCREASE AGAIN SUNDAY AS THE FRONT PUSHES BACK
NORTH. SURFACE FLOW WILL BE MORE EASTERLY ACROSS EASTERN SECTIONS
KEEPING THE AREA MORE STABLE WHILE SOUTHERLY WINDS DEVELOP SUNDAY
INLAND AND INSTABILITY INCREASES AS A RESULT OF A WARMER BOUNDARY
LAYER. THE THREAT OF HEAVY RAINFALL REMAINS WITH PRECIPITABLE
WATER VALUES STILL AROUND 1.5 INCHES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
FRONTAL BOUNDARY BEGINS TO PUSH NORTH...ESPECIALLY INLAND...LATE
SUNDAY WITH THE FRONTAL BOUNDARY LIKELY MOVING THROUGH THE REGION
SUNDAY NIGHT AND NORTH OF THE AREA LATE MONDAY AS UPPER RIDGE AXIS
MOVES TO THE EAST. WILL CONTINUE TO BE UNSETTLED WEATHER WITH
ROUNDS OF SHOWERS AND THUNDERSTORMS AS CONVECTIVE COMPLEXES MOVE
THROUGH. LIKELY BRIEF HEAVY DOWNPOURS RATHER THAN SEVERE WEATHER
WITH THE STORMS. POTENTIAL THEN EXISTS FOR A MORE ORGANIZED LINE
OF CONVECTION LATE TUE INTO WED ALONG AND AHEAD OF THE COLD FRONT.
THE COLD FRONTAL PASSAGE EXPECTED WED MORNING. THERE ARE SIGNS AT
THE END OF THE WEEK OF A CLOSED UPPER LOW FORMING OVER THE MID MS
VALLEY.

IT WILL ALSO BE UNSEASONABLY WARM AND MUGGY WITH HIGHS INLAND MOST
DAYS IN THE LOW TO MID 80S...AND IN THE 70S AT THE COAST. LOWS WILL
BE IN THE 60S WITH SIMILAR DEW POINTS. THE ONE CAVEAT HEAR IS THAT
CONVECTION ALONG THE BOUNDARY MAY LIMIT ENOUGH DAYTIME HEATING FOR
HIGHS TO BE LOWER THAN FORECAST MON. A RETURN TO SOMEWHAT COOLER
WEATHER WILL FOLLOW ON THU BEHIND THE COLD FRONT...BUT STILL
SEVERAL DEGREES ABOVE NORMAL WITH READINGS IN THE MID TO UPPER
70S. POSSIBLE CONVECTION NEXT FRI COULD LEAD TO EVEN COOLER
CONDITIONS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON...THEN STALL
THROUGH TOMORROW. MAINLY VFR CONDITIONS EXPECTED...WITH POSSIBLE
MVFR IN ANY TSTORM DEVELOPMENT THIS AFTN...AND FG DEVELOPMENT
TONIGHT.

SCT CU WITH SCT TO BKN HIGH LEVEL CLOUDS MOVING IN FROM THE WEST.
TSTORM DEVELOPING OVER EASTERN PA MAY PROGRESS TO THE EAST THROUGH
22Z...BUT WITH CONFIDENCE LOW ON ACTUAL COVERAGE...WILL MAINTAIN
ONLY A TEMPO FOR CITY AND WEST TAF SITES.

WINDS AROUND 10 KTS TODAY WITH LIGHT AND VRB TONIGHT AS THE FRONT PASSES.
HIGHER GUSTS POSSIBLE IN ANY TSTMS. WINDS SHIFT TO THE NE BEHIND
THE FRONT TNGT.

.OUTLOOK FOR 18Z SUN THROUGH THU...
.SUN...SCT TSTMS MAINLY IN THE AFTN INLAND...BUT CONTINUING INTO
THE OVERNIGHT.
.MON...SCT TSTMS MAINLY IN THE AFTN INLAND.
.TUE...IFR POSSIBLE WITH SOUTHERLY FLOW. SCT SHRA AND TSTMS.
.WED...MORNING SHRA/TSTM...THEN BECOMING VFR.
.THU...MAINLY VFR...WITH POSS SHRA/TSTM IN THE AFTN.

&&

.MARINE...
WITH A COLD FRONT TO THE NORTH...SOUTH TO SOUTHWEST WINDS WILL
CONTINUE THIS AFTERNOON. THE FRONT TONIGHT WILL BRING A WIND
SHIFT TO THE NE LATE. SPEEDS BLW SCA LVLS. SEAS ON THE OCEAN WILL
GRADUALLY BUILD DUE TO SWELL FROM BERYL. POTENTIAL FOR 5 FT SEAS
TNGT. BECAUSE THIS IS MARGINAL...WILL INDICATE 5 FT IN THE FCST
BUT REFRAIN FROM A SCA ATTM.

TSTMS POSSIBLE THIS AFTN...ESPECIALLY THE WRN/CNTRL SOUND AND
HARBOR.

SWELL FROM BERYL WILL HAVE SOME IMPACT ON THE OCEAN FOR SUN AND
POSSIBLY MON AS WELL. EXACT HEIGHTS WILL BE DEPENDENT ON THE PRECISE
TRACK AND INTENSITY OF THE SYSTEM. ATTM...SEAS AROUND 4 FT ARE
EXPECTED.

WINDS WILL REMAIN LGT THRU THE REMAINDER OF THE FCST PERIOD. THERE
IS A CHANCE THAT SPEEDS COULD APPROACH SCA LVLS OVER THE OCEAN ON
SLY FLOW LATE TUE INTO WED. SEAS WILL RESPOND WITH 5 FT WAVES
POSSIBLE ON THE OCEAN DURING THIS TIME.

&&

.HYDROLOGY...
ANY SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH SUNDAY HAVE
THE POTENTIAL TO PRODUCE LOCALLY HEAVY DOWNPOURS. SHOWERS AND
THUNDERSTORMS WILL LIKELY BE SCATTERED TO ISOLATED. AS SUCH...THE
FLOOD POTENTIAL WILL BE ONLY LOCALIZED MINOR URBANIZED/POOR
DRAINAGE FLOODING. STORMS THAT FORM WILL MOVE RELATIVELY SLOWLY.

SCATTERED CONVECTION WILL CONTINUE TO IMPACT THE REGION FROM
SUNDAY NIGHT THROUGH MONDAY AS A WARM FRONT MOVES THROUGH THE AREA.
THERE WILL BE A POTENTIAL FOR LOCALIZED HEAVY RAINFALL AS STORMS
WILL BE SLOW MOVING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MET
NEAR TERM...MET/PW
SHORT TERM...MET/PW
LONG TERM...DW
AVIATION...SEARS/12
MARINE...PW/12
HYDROLOGY...MET
Hazardous weather outlook, May 26, 8:02 AM EST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
902 AM EDT SAT MAY 26 2012

NYZ075-080-081-178-179-271300-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
902 AM EDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT OCEAN BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>074-078-079-176-177-271300-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
902 AM EDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, May 26, 8:18 AM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
918 AM EDT SAT MAY 26 2012

CTZ006>008-010>012-261600-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
918 AM EDT SAT MAY 26 2012

PATCHY DENSE FOG IS EXPECTED UNTIL ABOUT NOON TODAY ACROSS THE
AREA. VISIBILITIES ARE EXPECTED TO RANGE MOSTLY FROM 1/2 TO 1
MILE...WITH LOCAL REDUCTIONS TO 1/4 MILE OR LESS IN SPOTS.

IF YOU ARE DRIVING...SLOW DOWN AND USE YOUR LOW BEAM HEADLIGHTS.
LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN CASE A SUDDEN STOP IS
NEEDED.
Special weather statement, May 26, 12:58 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
158 PM EDT SAT MAY 26 2012

NYZ067-068-261830-
ORANGE-PUTNAM-
158 PM EDT SAT MAY 26 2012

...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORANGE AND PUTNAM
COUNTIES...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALDEN...AND MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4161 7407 4159 7405 4159 7399 4158 7395
      4152 7399 4145 7399 4149 7393 4151 7377
      4133 7388 4133 7391 4149 7429 4160 7422
      4159 7414 4162 7414

DSW
Special weather statement, May 26, 1:33 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
233 PM EDT SAT MAY 26 2012

NJZ104-NYZ069>071-261915-
EASTERN BERGEN-NORTHERN WESTCHESTER-ROCKLAND-SOUTHERN WESTCHESTER-
233 PM EDT SAT MAY 26 2012

...STRONG THUNDERSTORM WILL IMPACT EASTERN BERGEN...ROCKLAND AND
WESTCHESTER COUNTIES...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NANUET...AND MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4122 7402 4112 7369 4110 7372 4102 7366
      4090 7377 4104 7407 4107 7406 4109 7411

DSW

The radar

The Brookhaven radar (KOKX), 118 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Orange

When
May 26, 1:35 PM EST
Where
Orange County, New Windsor
Measured
0.75 in hail
Reported by
Public
Coordinates
41.470, -74.020

Hail, Orange

When
May 26, 1:37 PM EST
Where
Orange County, 0.52 mi W of New Windsor
Measured
1 in hail
Reported by
Public
Coordinates
41.470, -74.030

Quarter size hail was reported near New Windsor.

Thunderstorm Wind, Rockland

When
May 26, 1:58 PM EST
Where
Rockland County, 0.87 mi SSW of Rockland Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.118, -73.955

Wires were reported down in Valley Cottage.

Hail, Orange

When
May 26, 2:00 PM EST
Where
Orange County, Vails Gate
Measured
0.75 in hail
Reported by
Public
Coordinates
41.450, -74.050

Thunderstorm Wind, Rockland

When
May 26, 2:03 PM EST
Where
Rockland County, 1.13 mi NE of Orangeburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.063, -73.958

Tree and wires were reported down in Blauvelt.

Thunderstorm Wind, Rockland

When
May 26, 3:31 PM EST
Where
Rockland County, 0.65 mi NNE of Nyack
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.109, -73.927

A large tree was reported down on a car at the intersection of US Route 9W and Christian Herald Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384490, 384491, 384493, 384492, 384494, 384495.